Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 8, NWS Hastings, NE

May 12, 2023Greeley County, Nebraska

NWS Hastings, NE issued this tornado warning at May 12, 2023, 2:28 PM CDT for Greeley County, Nebraska. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2023, 2:28 PM CDT (19:28 UTC)
Expired
May 12, 2023, 2:45 PM CDT
In force
17 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Greeley County, NE

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

797 
WFUS53 KGID 121928
TORGID
NEC077-121945-
/O.NEW.KGID.TO.W.0008.230512T1928Z-230512T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
228 PM CDT Fri May 12 2023

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northeastern Greeley County in central Nebraska...

* Until 245 PM CDT.

* At 228 PM CDT, a confirmed tornado was located near Spalding, or 25
  miles east of Ord, moving northwest at 55 mph.

  HAZARD...Damaging tornado.

  SOURCE...Public confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4161 9831 4160 9849 4174 9864 4174 9837
TIME...MOT...LOC 1928Z 153DEG 46KT 4168 9845 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Rossi
2 follow-up statements
024 
WWUS53 KGID 121936
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
236 PM CDT Fri May 12 2023

NEC077-121945-
/O.CON.KGID.TO.W.0008.000000T0000Z-230512T1945Z/
Greeley NE-
236 PM CDT Fri May 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHEASTERN GREELEY COUNTY...
    
At 236 PM CDT, a confirmed tornado was located 8 miles northwest of
Spalding, or 24 miles northeast of Ord, moving northwest at 50 mph.

HAZARD...Damaging tornado.

SOURCE...Public confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Spalding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4167 9834 4166 9853 4174 9864 4174 9837
TIME...MOT...LOC 1936Z 152DEG 43KT 4174 9850 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Rossi
178 
WWUS53 KGID 121945 RRA
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
245 PM CDT Fri May 12 2023

NEC077-121955-
/O.EXP.KGID.TO.W.0008.000000T0000Z-230512T1945Z/
Greeley NE-
245 PM CDT Fri May 12 2023

...THE TORNADO WARNING FOR NORTHEASTERN GREELEY COUNTY HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.

LAT...LON 4167 9834 4166 9853 4174 9864 4174 9837
TIME...MOT...LOC 1945Z 153DEG 46KT 4182 9856 

$$

Rossi

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 1:06 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 12, 1:06 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
106 PM CDT Fri May 12 2023

.DISCUSSION...(Today through Thursday)
Issued at 352 AM CDT Fri May 12 2023

Key Messages:

*  There is a relatively short window for severe storms this
   afternoon and early evening, mainly across portions of
   Nebraska. Hail, wind, and tornadoes are all possible.

*  Possibly some lingering showers in our north on Saturday and
   some weak t-storms on Sunday, but many spots will stay dry
   through the weekend.

*  Not "guaranteed" dry, but rain chances are pretty low Monday
   through Wednesday.

*  Temperatures trend warmer through the week, and thunderstorm
   chances return Thursday into Friday.

Details:

The main focus on this forecast is the thunderstorm threat for
today. We should continue to see scattered thunderstorms percolate
across portions of the area this morning as vertically stacked
low pressure system slowly moves eastward. Early in the day,
storms should be mostly non-severe with only small hail and
localized gusty winds.

By early in the afternoon (possibly as early as 1-2pm), storms
are expected to intensify with improving lapse rates and
instability. Deep layer shear is not outstanding, but would be
sufficient for supercells producing hail and damaging wind. More
importantly, low-level shear and instability would support a
tornado threat with any discrete storms that develop near or ahead
of the surface low. Several tornadoes were observed in western KS
yesterday in a somewhat similar environment.

The severe risk today favors areas north of I-80, primarily in
the 1-7pm timeframe. Some storms may linger into the evening, but
the main threat should quickly shift to our east by then.

Some showers or weak thunderstorms remain possible Saturday and
Sunday in the weak cold advection as the low pushes to our east.
The upper pattern remains "messy" as we head into early next week.
We cannot totally rule out a few showers on just about any day,
but ensembles strongly favor below-normal rain totals.
Temperatures start off near-normal early in the week, gradually
warming through the week as ridging builds over the western CONUS.
Slightly better chances for rain and thunderstorms return
Thursday into next Friday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1205 PM CDT Fri May 12 2023

CIGS have improved over the past couple of hours and expect
prevailing MVFR CIGS for the remainder of the afternoon into
evening hours. Continue to expect mostly cloudy skies, however,
but with bases closer to 5KFT as indicated in model soundings. In
addition, as the lapse rates steepen, expect the possibility for a
few TSRAs to develop near the terminals, and have a VCTS mention
at both terminals for several hours either side of 13/00Z.
Thereafter...winds will shift overnight as the upper level low
tracks east...becoming west northwest by daybreak Saturday. While
models are hinting at some fog development towards daybreak as
well, directional component of the wind is unfavorable, and just
reintroduced MVFR CIGS after 13/06Z...with a few wrap around
showers and a VCSH mention as well after 13/11Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Rossi
Hazardous weather outlook, May 12, 4:16 AM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
416 AM CDT Fri May 12 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
416 AM CDT Fri May 12 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms remain possible this morning, mainly over
portions of central Nebraska. Severe weather is not expected
during the morning, but a few strong storms with gusty winds and
small hail are possible.

Some storms are expected to become severe this afternoon as they
continue to move to the northeast. Hail to the size of golf balls,
isolated tornadoes, and wind gusts over 60 MPH are possible. The
main threat area is northeast of a line from Loup City to Grand
Island to Geneva, and the main timeframe for severe storms is 1pm
to 7pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are low-end chances for a few non-severe thunderstorms
Sunday evening.

After a mostly dry week, chances for thunderstorms increase again
Thursday and Thursday night.

The

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 12, 12:29 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Hastings NE
1229 PM CDT Fri May 12 2023

NEZ039-046-121800-
Valley NE-Sherman NE-
1229 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of southwestern Valley
and northwestern Sherman Counties through 100 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loup City, or 23 miles southwest of Ord, moving northwest at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Arcadia around 1240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4163 9921 4128 9899 4121 9908 4124 9921
TIME...MOT...LOC 1728Z 146DEG 39KT 4129 9910

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, May 12, 1:33 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
133 PM CDT Fri May 12 2023

NEZ039-121900-
Valley NE-
133 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northern Valley
County through 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ord, moving northwest at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fort Hartsuff State Park around 145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.

&&

LAT...LON 4174 9899 4161 9882 4150 9894 4156 9921
      4174 9921
TIME...MOT...LOC 1832Z 130DEG 37KT 4160 9898

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rossi
Local storm report, May 12, 2:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
211 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND GST     4 WSW ORD               41.58N 99.00W
05/12/2023  M55 MPH          VALLEY             NE   AWOS

            STATION REPORTED A WIND GUST OF 55 MPH.

&&
Local storm report, May 12, 2:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
222 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             7 E GREELEY             41.57N 98.39W
05/12/2023  E0.75 INCH       GREELEY            NE   CO-OP OBSERVER

            PEA TO PENNY SIZE HAIL FALLING. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, May 12, 2:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
226 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             4 W ELYRIA              41.69N 99.09W
05/12/2023  E1.00 INCH       VALLEY             NE   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL.

&&
Special weather statement, May 12, 2:26 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
226 PM CDT Fri May 12 2023

NEZ041-048-122000-
Merrick NE-Nance NE-
226 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of eastern Nance and
northeastern Merrick Counties through 300 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fullerton, or 27 miles west of Columbus, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Nance and
northeastern Merrick Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for central and
east central Nebraska.

&&

LAT...LON 4140 9770 4139 9770 4126 9772 4123 9795
      4149 9810 4150 9804 4151 9804 4151 9789
      4153 9788 4153 9771
TIME...MOT...LOC 1926Z 168DEG 37KT 4135 9787

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wekesser

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:23 PM CDTSpecial Weather StatementGIDFurnas, Gosper52 min
May 11, 8:40 PM CDTSpecial Weather StatementGIDFranklin50 min
May 11, 8:58 PM CDTAreal Flood AdvisoryGIDFurnas2 hr
May 11, 9:10 PM CDTSpecial Weather StatementGIDWebster50 min
May 11, 9:28 PM CDTSpecial Weather StatementGIDBuffalo, Franklin, Kearney47 min
May 11, 9:38 PM CDTAreal Flood AdvisoryGIDFranklin100 min
May 11, 9:59 PM CDTSpecial Weather StatementGIDAdams, Webster46 min
May 11, 10:38 PM CDTSpecial Weather StatementGIDBuffalo, Hall, Sherman, Valley52 min
May 12, 12:29 PM CDTSpecial Weather StatementGIDValley31 min
May 12, 1:33 PM CDTSpecial Weather StatementGIDValley27 min
May 12, 1:35 PM CDTSevere Thunderstorm WarningGIDSherman, Valley25 min
May 12, 1:49 PM CDTSevere Thunderstorm WarningGIDGreeley, Valley41 min
May 12, 2:17 PM CDTSevere Thunderstorm WarningGIDValley43 min
May 12, 2:26 PM CDTSpecial Weather StatementGIDNance34 min
May 12, 2:33 PM CDTTornado WarningGIDMerrick, Nance27 min
May 12, 2:54 PM CDTTornado WarningGIDMerrick, Polk36 min
May 12, 3:08 PM CDTSpecial Weather StatementGIDGreeley22 min
May 12, 3:14 PM CDTSpecial Weather StatementGIDPolk16 min
May 12, 3:17 PM CDTTornado WarningGIDNance28 min
May 12, 3:21 PM CDTSevere Thunderstorm WarningGIDMerrick, Polk24 min
May 12, 3:26 PM CDTTornado WarningGIDMerrick, Nance, Polk34 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.